Hail, Grayson
- When
- June 26, 7:02 PM CST
- Where
- Grayson County, 0.9 mi NE of Pottsboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -96.660
Severe storms in Grayson County produced hail up to 2 inches. Unfortunately, thunderstorm winds on Lake Texoma caused a boat to capsize resulting in the death of a young male.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe storms in Grayson County produced hail up to 2 inches. Unfortunately, thunderstorm winds on Lake Texoma caused a boat to capsize resulting in the death of a young male.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 26, 6:16 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 716 PM CDT Wed Jun 26 2024 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Tonight through Thursday Night/ The earlier cluster of showers and storms has officially exited our Central Texas counties as of 5 PM, leaving behind generally hot afternoon conditions for most. Those in East Texas that were lucky enough to experience the rain and cloud cover only observed high temperatures in the low 90s, while elsewhere peaked in the mid 90s to just above 100 degrees. Heat indices generally spiked near/above 105 degrees, with Sherman taking the unwanted trophy for highest heat index of 115. A weak surface cold front that currently draped across Southern Oklahoma and Arkansas will continue southward as its attached upper shortwave trough enters the Deep South. As the front inches closer to the Red River, it will become a focusing point for renewed development of isolated-scattered showers and storms as it pushes into North Texas. Additionally, a left-over N-S oriented stationary outflow boundary can be seen on radar bisecting Dallas County, which will serve as another area to watch for development this evening. We're already starting to see convective development just to the north of/along the Red River as of 6:30 PM, and this will persist through the overnight. RAP analysis in this area shows some steeper lapse rates and increased MUCAPE, promoting the potential for strong to marginally severe storms. Strong downburst winds and small hail may accompany the more robust cells alongside an overall lightning risk. Precipitation should diminish by early tomorrow morning, leaving behind overall warm and humid conditions across the region. Expect Thursday morning lows in the 70s and low 80s. Going into Thursday afternoon, the front will continue to be draped NW to SE across North Texas. Diurnal heating will allow for isolated showers and storms once again along and ahead of the stalled front, mainly in western North Texas and across Central Texas. The same threats of gusty downburst winds and small hail will persist with the stronger storms. Unfortunately, most will remain dry through the short term period, with afternoon temperatures peaking in the mid 90s to around 103 outside of any precipitation. Humid conditions will continue to push heat indices above the air temperature, generally peaking between triple digits to just above 110. Once again, storms will dissipate over the evening hours with the loss of daytime heating. Another warm overnight is expected with Friday morning low temperatures in the 70s and low 80s. With oppressive summer heat continuing, the Heat Advisory will remain in effect through at least 7 PM Thursday for all of North and Central Texas, and will likely continue to be extended on a day by day basis. The big question is whether some counties will meet the need for an Excessive Heat Warning. Our criteria for an EHW is a high of at least 105 and/or a peak heat index of at least 110 for two consecutive days. Today, a few observation sites met/exceeded a heat index of 110, mainly near/along the I-35 corridor in North Texas. Tomorrow, heat index near/higher than 110 is expected to be observed along I-35 near and south of the Metroplex. Because of the variation of the locations and not meeting the two day criteria, will not be upgrading any county to an Excessive Heat Warning at this time. Prater && .LONG TERM... /Issued 254 PM CDT Wed Jun 26 2024/ /Friday Through Independence Day/ Mid-level ridging will continue to bake North and Central Texas into early July. The anticyclone will gradually reposition itself from its current location over the Desert Southwest into the Southeast U.S. by the middle of next week. Our 500mb heights will peak during the weekend into early next week as the dome transits the region, the cumulative heat yielding the highest temperatures toward the end of that period (Monday and Tuesday). This will mean clear nights and partly cloudy days as rich Gulf moisture lifts into a cumulus field. DFW's dew point soared to 77F during the daylight hours of this morning, just one degree shy of the record value for June 26. Thankfully, our daily max and min dew points will gradually decrease over the next several days as the heat builds and the mixing depth steadily increases. After many days with 70F+ dew points at peak heating, much of the region will see dew point values mix out into the 60s next week. That's not dry by any means, but max heat index values (while still within Heat Advisory criteria) will be less likely to reach 110 despite the hottest temperatures so far this year. The only decent chance for rain during the period will be Sunday across portions of Northeast Texas. A shortwave will skirt the Canadian border late in the week, sending a cold front deep into the Southern Plains. But the intensity of the ridge will slow its progress and prevent any associated precipitation from impacting areas beyond the low chances within the Ark-La-Tex. By July 4, North and Central Texas will be on the western periphery of the ridge. While heights will still be indicative of subsidence, the sea breeze may activate to our south, and another cold front to our north could disrupt holiday festivities in Oklahoma. Both areas will bear watching for potential impacts within our region. 25 && .AVIATION... /NEW/ /00Z TAFs/ D10: A weak cold front will move into North Texas tonight, allowing for isolated showers and storms across portions of North and East Texas. The chance of direct impacts to the terminals are low as coverage will remain sparse, so have continued with a VCTS at all D10 sites from 03-06Z this evening. While VFR will persist, southerly winds will back to the east overnight as the front moves closer, with speeds around 10 kts or less persisting through the rest of the period. ACT: Southerly winds will persist through tomorrow morning, before veering west-southwest. A weak front will stall to the north and east of ACT tomorrow, keeping winds from turning northerly. Isolated to scattered showers and storms will be possible over the late afternoon hours across portions of the Big Country and Central Texas tomorrow, and have introduced a VCTS at ACT starting at 21Z. Prater && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 81 99 81 100 81 / 20 0 0 0 0 Waco 79 99 79 98 78 / 10 20 10 0 0 Paris 75 94 74 97 79 / 20 0 0 0 0 Denton 79 98 79 102 80 / 20 0 0 0 0 McKinney 79 96 79 99 80 / 20 0 0 0 0 Dallas 80 99 81 100 80 / 20 0 0 0 0 Terrell 77 95 77 97 78 / 20 5 0 0 0 Corsicana 80 97 79 99 80 / 10 5 0 0 0 Temple 79 99 78 98 78 / 5 20 10 0 0 Mineral Wells 78 101 79 101 79 / 5 20 10 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT Thursday for TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 718 PM CDT Wed Jun 26 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 718 PM CDT Wed Jun 26 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated storms are possible in parts of North and East Texas this evening and into the overnight hours. Some storms could become strong to marginally severe along the Red River and produce gusty downburst winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Oppressive heat with heat index values between 105 to 110 will persist into next week. There are low chances for thunderstorms across parts of Northeast Texas on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
233 PM CDT Wed Jun 26 2024
TXZ135-148-262015-
Anderson TX-Henderson TX-
233 PM CDT Wed Jun 26 2024
...Strong thunderstorms will impact portions of southeastern
Henderson and Anderson Counties through 315 PM CDT...
At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athens to Neches, moving south at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Athens and Coon Creek Lake around 235 PM CDT.
Palestine and Montalba around 245 PM CDT.
Elkhart around 255 PM CDT.
Other locations impacted by these storms include Tucker, Mound City,
Bradford, Bois D'arc, Poynor, Cayuga, Cross Roads, Redtown, Bethel,
and Tennessee Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3154 9565 3151 9573 3165 9573 3165 9574
3161 9575 3160 9577 3169 9578 3169 9587
3175 9588 3179 9598 3187 9597 3188 9603
3191 9600 3198 9606 3226 9583 3208 9542
3185 9545 3176 9540 3168 9528 3159 9528
TIME...MOT...LOC 1932Z 008DEG 36KT 3218 9585 3192 9551 3178 9517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
642 PM CDT Wed Jun 26 2024
TXZ092-093-270015-
Grayson TX-Cooke TX-
642 PM CDT Wed Jun 26 2024
...A strong thunderstorm will impact portions of northeastern Cooke
and northwestern Grayson Counties through 715 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
the Red River north of Dexter, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Callisburg around 700 PM CDT.
Other locations impacted by this storm include Dixie, Walnut Bend,
Woodbine, Sturgeon, Dexter, and Sandusky.
This includes Interstate 35 between mile markers 494 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3392 9690 3386 9688 3356 9692 3361 9726
3386 9717 3376 9719 3372 9716 3372 9711
3373 9709 3380 9710 3382 9705 3384 9706
3384 9709 3385 9709 3386 9706 3384 9703
3385 9701 3389 9698 3393 9699
TIME...MOT...LOC 2341Z 018DEG 17KT 3385 9703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
728 PM CDT Wed Jun 26 2024
TXZ092-270100-
Cooke TX-
728 PM CDT Wed Jun 26 2024
...A strong thunderstorm will impact portions of central Cooke County
through 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubert H Moss Lake, or 8 miles north of Gainesville, moving southwest
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gainesville and Hubert H Moss Lake around 735 PM CDT.
Other locations impacted by this storm include Sivells Bend, Walnut
Bend, and Myra.
This includes Interstate 35 between mile markers 492 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.
&&
LAT...LON 3384 9717 3383 9720 3380 9721 3378 9719
3376 9719 3372 9714 3372 9711 3374 9709
3379 9710 3381 9709 3381 9708 3380 9702
3352 9708 3365 9740 3385 9723
TIME...MOT...LOC 0028Z 026DEG 10KT 3375 9718
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BonnetteThe Dallas/Ft Worth radar (KFWS), 145 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was measured 4 miles north of Pottsboro.
A 60 mph wind gust was measured 3 miles west of Pottsboro.
Golf ball sized hail was reported in the Cambridge Shores area along Lake Texoma.
Broadcast media shared a picture via social media of snapped power poles and tree damage in Sherwood Shores. The time was estimated by radar.
A boat with 8 people on board capsized in thunderstorm winds resulting in the fatality of a 6 year old boy.
Quarter sized hail was reported along Highway 377 north of Whitesboro.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Grayson | 2024-06-26 | 6 | Male | Boating | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195594, 1195595, 1195596, 1195597, 1195598, 1195599, 1196642, 1195600.